Allergic reaction to medications

Drug allergy is considered common and most individuals will experience an unforeseen reaction due to certain medications. Nevertheless, a true allergic reaction to medications is uncommon.

Classification of reactions to medications

It is important to note that the reactions to medications can be categorized in two.

  • Reactions that is common and predictable in any individual. This typically includes the expected side effects, interactions between two medications and reactions from using too much.
  • Reactions that are unpredictable and occur in only some individuals. These include medication intolerance, unexpected side effects, allergic reactions or non-allergic immunologic reactions.

Features of an allergic reaction to medications

Allergic reaction to medications
In most cases, skin rashes are the common symptoms of adverse drug reactions.

A true allergic reaction to medications usually includes the following features.

  • There was no reaction when the medication was taken for the first time.
  • The medication was either taken for a period of time without issues or there is at least a week before the medication was taken again.
  • The reaction that occurs from the medication is different from the expected side effects.
  • The reaction is indicative of allergy or anaphylaxis.
  • The symptoms of a reaction vanish within a few days when the medication was stopped.

Symptoms of allergic and immunologic reactions

In most cases, skin rashes are the common symptoms of adverse drug reactions. The manifestation of urticaria and angioedema indicate an allergic cause while peeling, blistering and sunburn-like reactions suggests a non-allergic immunologic cause.

Allergic reaction to medications commonly used

Anyone can experience allergic reactions to just about any medication, but some are more common than others.

  • Penicillin can trigger a reaction in some individuals. On the other hand, an individual with a true allergy to penicillin can end up with a life-threatening anaphylaxis, thus it is vital to inform the doctor of a previous reaction to the medication.
  • Sulfonamides can trigger a reaction but it is still unclear if these reactions are actually allergic or due to an immunologic process.
  • Cephalosporins can trigger severe reactions in some individuals but less common than penicillin. Remember that there is a small chance that an individual with a true penicillin allergy can also react to cephalosporins since the drugs are related.
  • Non-steroidal anti-inflammatory drugs (NSAIDs) can cause allergic and non-allergic flare-ups of hives, aggravate asthma and even result to anaphylaxis.
  • Local anesthetics can trigger a true allergic reaction but it is considered rare and usually due to other ingredients or components in the medication such as epinephrine or preservatives.
  • ¬†General anesthesia can cause a true allergic reaction and even anaphylaxis. If the individual experienced an allergic reaction during or shortly after surgery, the doctor might be able to determine the cause.
  • IV contrast dye can trigger a non-allergic reaction but can progress to anaphylaxis due to the elevated concentration of the dye. This causes the mast cells to release their contents which imitate an allergic reaction.
  • Anti-seizure medications are used in the management of epilepsy but can trigger non-allergic reactions due to certain enzyme deficiencies in the individual who is taking the medication. The symptoms typically include fever, rash, body aches and hepatitis.

Leave a Comment

Your email address will not be published.

Scroll to Top